Alert archive / Tennessee / Special Weather Statements in 2026

Special Weather Statement, NWS Morristown, TN

March 21, 2026Knox County, Tennessee

NWS Morristown, TN issued this special weather statement at Mar 21, 2026, 4:21 PM EDT for Knox County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2026, 4:21 PM EDT (20:21 UTC)
Expired
Mar 21, 2026, 4:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Hail
0.25 in
Wind
40

County Knox County, TN

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2026-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2026-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS84 KMRX 212021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Mar 21 2026
 
TNZ036-069-212045-
Anderson TN-Knox TN-
421 PM EDT Sat Mar 21 2026

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ANDERSON AND
NORTHEASTERN KNOX COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clinton, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Knoxville, Halls, House Mountain State Park, Maloneyville, Mascot,
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3610 8409 3620 8405 3618 8394 3617 8392
      3617 8385 3615 8373 3615 8372 3599 8380
TIME...MOT...LOC 2021Z 287DEG 24KT 3613 8399 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

SR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 21, 2:50 PM EDT, 1 hour 31 minutes earlier. Its key messages:

  • Updated at 224 PM EDT Sat Mar 21 2026
  • Scattered showers and storms are possible late this afternoon and evening. The main threat with these storms will be hail and strong/gusty winds.
  • Unseasonably warm and breezy Sunday with a low chance of rain returning Sunday night/Monday morning, mainly north of interstate 40.
  • Dry and seasonally cooler conditions are expected Monday until a warming trend and returning rain chances late in the week.
Area forecast discussion, Mar 21, 2:50 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
250 PM EDT Sat Mar 21 2026

...New DISCUSSION...

.KEY MESSAGES...
Updated at 224 PM EDT Sat Mar 21 2026

- Scattered showers and storms are possible late this afternoon
  and evening. The main threat with these storms will be hail and
  strong/gusty winds.

- Unseasonably warm and breezy Sunday with a low chance of rain
  returning Sunday night/Monday morning, mainly north of
  interstate 40.

- Dry and seasonally cooler conditions are expected Monday until a
  warming trend and returning rain chances late in the week.

&&

.DISCUSSION...
Issued at 224 PM EDT Sat Mar 21 2026

Currently Smoke is not as widespread as yesterday but HRRR Smoke
Product shows another area moving into the region late today into
the evening hours. Will maintain smoke/haze in the forecast. One
of the main problems will be poor air quality.

Satellite shows a wave within northwest flow aloft moving across
the Ohio valley toward the region late this afternoon and
evening. Boundary layer has moisten some from this morning with
dewpoints mainly in the 50s. SPC meso-analysis shows MLCAPE
increasing to near 1000 J/Kg with weak effective shear of 25-28
knots.

HREF CAMs and deterministic models show widely scattered to
scattered showers and thunderstorms developing late today into
this evening. Given mid-level lapse rates near 7 degree/C
producing Hail CAPEs of 400+ and low Wet Bulb Zero heights,
isolated hail is possible up to quarter inch.

Dry air aloft and boundary layer will also produce strong/gusty
downbursts possibly up to 50-60 mph.

Convection is expected to continue until around midnight or
thereafter.

Otherwise main weather story will be strong upper ridge over the
Great Basin and troughing in the east producing northwest flow
aloft.

For Sunday, after some early morning clouds rise heights, plenty
of sunshine, and southwest boundary layer flow will produce an
unseasonably warm day. Highs 15 to 20 degrees above normal. Here
are the record highs:

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
03-22   89(1907)       87(1907)       81(1938)       83(2011)

For Sunday night and Monday morning, a stronger short-wave will
move across the Great Lakes into the northeast United States/mid-
Atlantic area. Associated frontal boundary will move across the
area but dynamics with upper trough will be mainly north and east
of the area. A line of weakening showers and possibly a
thunderstorm will move into southwest Virginia and northeast
Tennessee. Main chances of rain will be north of interstate 40.

For the latter half of Monday through Wednesday, mostly dry
northwest flow and surface ridging will produce dry and near
seasonable cool temperatures. Main concern is the low afternoon
relative humidity behind the front.

For Thursday through next Saturday, boundary layer moisture and
instability will increase with a chance of showers each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sat Mar 21 2026

Main question...will we break the boundary layer cap for more
robust convection this evening at TRI and TYS. Latest meso-
analysis shows MLCAPEs increasing to 500-1000 J/Kg with a capping
inversion near 800-850mb. If the environment does break the cap,
there is a threat of hail and strong/gusty winds. Mid-level lapse
rates near 7 degrees/C and relative good CAPE in the Hail growth
region to produce up to quarter size hail. Also, mid-level and
boundary layer dry air to support localized strong downbursts.

This activity will end by around midnight or thereafter.

Besides the widely scattered to scattered convection, HREF and
latest deterministic models show potential of low-cloud
development producing IFR/LIFR conditions at TRI early Sunday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  85  63  75 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  59  83  60  69 /  40   0  10  10
Oak Ridge, TN                       58  83  58  69 /  30   0  20   0
Tri Cities Airport, TN              55  82  55  63 /  40   0  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DH
AVIATION...DH
Hazardous weather outlook, Mar 21, 2:29 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
229 PM EDT Sat Mar 21 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
229 PM EDT Sat Mar 21 2026 /129 PM CDT Sat Mar 21 2026/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Isolated Severe Storms Possible This Evening...

Widely Scattered to Scattered showers and storms late this
afternoon and evening. Isolated severe storms possible with the
main concern being hail up to quarter size and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for any occurrences of severe
thunderstorms later today.

In the hours before

Special weather statement, Mar 21, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Mar 21 2026

TNZ036-069-212045-
Anderson TN-Knox TN-
421 PM EDT Sat Mar 21 2026

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ANDERSON AND
NORTHEASTERN KNOX COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clinton, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Halls, House Mountain State Park, Maloneyville, Mascot,
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 8409 3620 8405 3618 8394 3617 8392
      3617 8385 3615 8373 3615 8372 3599 8380
TIME...MOT...LOC 2021Z 287DEG 24KT 3613 8399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:36 PM EDTSpecial Weather StatementMRXClaiborne24 min
Mar 21, 4:46 PM EDTSpecial Weather StatementMRXUnion29 min
Mar 21, 4:59 PM EDTSpecial Weather StatementMRXGrainger46 min
Mar 21, 5:08 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Jefferson, Union39 min
Mar 21, 5:36 PM EDTSpecial Weather StatementMRXGrainger, Hamblen54 min
Mar 21, 5:55 PM EDTSpecial Weather StatementMRXJefferson65 min
Mar 21, 6:15 PM EDTSpecial Weather StatementMRXGreene45 min
Mar 21, 6:35 PM EDTSpecial Weather StatementMRXBlount40 min
Mar 21, 6:40 PM EDTSpecial Weather StatementMRXCocke50 min
Mar 21, 5:03 PM EDTSpecial Weather StatementMRXCity of Norton57 min
Mar 21, 5:26 PM EDTSpecial Weather StatementMRXWise, City of Norton34 min
Mar 21, 5:57 PM EDTSpecial Weather StatementMRXRussell, Washington63 min
Mar 21, 6:17 PM EDTSevere Thunderstorm WarningMRXRussell, Washington40 min

Nearby

Special Weather Statements in Tennessee, 2026Every special weather statement in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.